Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit the WebMD Parkinson's Health Center for information about symptoms, types, diagnosis, treatment and care.
Parkinson's disease and digestive disorders
avatar
DUKE MEDICINE
Mark Stacy, MD posted:
PD is a condition that disrupts normal nerve activity. Although we have not discovered the reasons for this, we have described the typical changes seen in and outside the brain. In the last 5 years, increasing focus has moved to "non-motor" symptoms, and many believe that the digestive system is where the first symptoms of PD often start.

The digestive symptoms of PD are primarily a result of slowing of the movement of the gut - "peristalsis" is the fancy word. Slowing of food transit can result in swallowing difficulties in the mouth and pharynx, sense of bloating, fullness, nausea or loss of appetite in the stomach, and constipation in the intestines.

There can also be secondary problems from the slowing. Typically, a meal will be slowly released from the stomach to the small intestine over the course of 60 minutes, and then the remaining stomach contents will be released fairly rapidly. If your PD medicine (levodopa) is in the food released rapidly, it may not be absorbed at all, and you will have no benefit from the pill - this is particularly true of the long acting or slow release form of levodopa.

In addition there are things you can do to worsen GI transit time. The worst is reduce your fluid intake - usually because of concerns about bladder - urinary frequency or incontinence. To improve your constipation and your energy - as I said in my first tip - drink more water.

If you have specific questions, ask away, I promise to be less wordy.
Reply
FirstPrevious12NextLast
 
avatar
MrDon57 responded:
I was diagnosed with MegaColon and had 5 ft of colon removed, and then within a year I was dignosed with Parkinsons. Could the Parkinson's have caused the megacolon?
 
avatar
DUKE MEDICINE
Mark A Stacy, MD replied to MrDon57's response:
MrDon57,
PD does cause a slowing of colon transit time, but I am unaware of any relationship with megacolon. You may wish to have the pathology department at the hospital review your slides - they are stored most of the time - to look for "Lewy Bodies." If they are present, it would suggest that the PD process lead to the development of megacolon.
 
avatar
Baffo responded:
Even when I have my constipation under control I experience intestinal cramping. If there any way to control this.
 
avatar
Williampic responded:
I have learned that I should not eat 1 hour before to 1 hour after taking a carbidopa/levidopa pill. Your explanation of what is taking place in my stomach clarifies the reason for this. I am convinced there is much more to be learned about how diet interferes or supports the effect of this medicine. For example, while my neurologist tells me protein interferes, I find that beef interferes but chicken, turkey and ham don't. Also eggs don't interfere. Also, concurrent to the progress of my PD, I have developed a glutan intolerance. Is this common or associated with my PD?
 
avatar
53787 responded:
looking for dr in 11743 postal code area great with constipation made worse from parkinsons.
 
avatar
Caprice_WebMD_Staff replied to 53787's response:
Hello 53787 and welcome,

Doctor recommendations cannot be made on our exchanges so if you're comfortable doing so, you may want to post an anonymous email address here so others who may have a recommendation can contact you directly.
 
avatar
wvpicker responded:
I have been diagnosed with Parkinson's for 9 years, I am 57. I have recently been having problems with bowel movements. I used to be very regular, but now may be 2 or 3 days between BMs. My dr. has me taking benefiber each day to help. Really haven't seen much benefit yet. I seem to be having increased offtime, and lots of bloating. When I start feeling bloated I start feeling like I am running a slight fever, have some chest pain, and have very low energy levels, wanting to sleep all the time. Often wake up with the whole bed shaking. Any suggestions?
 
avatar
DUKE MEDICINE
Mark A Stacy, MD replied to wvpicker's response:
WVpicker,
I think you will need to drink more water. Try an additional 8 - 12 oz glass or water at breakfast and lunch. Many PD patients restrict fluids, because of annoyance of frequent trips to the restroom, frequent awakenings in the night, and concerns about loss of bladder control. Please put these issues aside, until you have had enough fluid for a number of days - to feel like you have more energy, and your bowels become more regular.

If this is not enough, some patients benefit from Miralax - an approach you will need to discuss with your doctor.
 
avatar
daddysud responded:
what can u tell me about pd & bladder prblems? when i urinate i go all over the place. also have urge incnntinence.
any helpful hints. Im 70 yrs male
 
avatar
DUKE MEDICINE
Mark A Stacy, MD replied to daddysud's response:
daddysud,
Urinary frequency and urge incontinence are manageable problems. I would suggest that you discuss potential prostate problems with your general doctor, and have an evaluation for prostate enlargement. Given the result of that examination, several medications can be considered to help the urgency. In addition, the emergency can be somewhat modified with better clock watching for bladder emptying: you may need to simply plan to empty your bladder every 2 hours throughout the day.

Now for the aim issue... If this is at the start of your stream, it may simply be an urgency issue, and managed by the steps above. If it occurs throughout your stream, it may be from tremor, balance problems or dyskinesia. In these circumstances you may wish to try to reposition your strategy for bladder relief, aiming gets better when sitting.
 
avatar
lovedogs1955 responded:
Wow---does this sound like me!! I have been hospitalized several times for bowel obstructions, before I was diagnosed with PD. Since my diagnosis, I have required two abdominal surgeries for them. The first time, I was actually in the hospital for 2 weeks because post-op I developed constant liquid stools which led to severe chemical imbalance. Once I started eating (especially meat items) the food would remain in my stomach for over 10 hours and then suddenly just go through me and burst out The second time, a section of my large intestine curled up and twisted itself, which required a bowel resection taking about a foot of my ascending colan out.

My GI doctor has me taking RX strength Miralax every morning and colace once a day, which seems to have helped quite a bit. He also prescribed (several years ago) Donnatol for me to take when I begin having abdominal pain. That medication is for relaxing the muscle spasms that my intestines go through. Also, I have stopped eating meat with the exception of seafood because it is so hard for me to digest anymore.
 
avatar
rfarrissr responded:
Do you recommend taking levodopa before a meal or after?
 
avatar
GranMumzy responded:
I take sinemet and lodosyn also domperidone. Does this affect the peristalsis at all? I have been so nauseous lately, I hate to take my meds since I have very little tremors since surgery (DBS)

Thank you for this site
 
avatar
DUKE MEDICINE
Mark A Stacy, MD replied to GranMumzy's response:
Dear GranMumzy,
You may not need as much medicine after DBS, so discuss this with your doctor. Also, consider taking your levodopa at meal times or with a little food.


Helpful Tips

Aware in Care Hospital Action Plan
I just wanted to let you guys know that I found the BEST thing ever to keep with papers that you take to the hospital! It's called ... More
Was this Helpful?
3 of 3 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Neurological Disorders Center